New Mexico, 2022

High Wind in New Mexico, April 12 to 13, 2022

April 12 to 13, 2022 · NWS EPZ · 4 events in 4 counties and zones

An upper low was moving through the Northern Rockies with an associated cold front approaching southern New Mexico. Gusty southwest winds ahead of the front reached up to 80 mph over the area just ahead of the frontal passage.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

An upper low was moving through the Northern Rockies with an associated cold front approaching southern New Mexico. Gusty southwest winds ahead of the front reached up to 80 mph over the area just ahead of the frontal passage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Apr 12, 3:05 AM MST, 1 hour 5 minutes earlier.

Area forecast discussion, Apr 12, 3:05 AM MST, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
405 AM MDT Tue Apr 12 2022

.SYNOPSIS...
Today will be very windy, with wide spread areas of blowing dust.
Looks like an inside kind of day, this afternoon. Expect hazardous
driving conditions today as the winds and blowing dust create
difficult driving situations. On Wednesday we will be cooler, but
still breezy. For Thursday and Friday, we will see warmer
temperatures, under mostly sunny skies. This weekend will have
above average high temperatures with occasionally breezy winds
each afternoon. The start of next week looks warm and dry with
more breezy afternoon winds.

&&

.DISCUSSION...
.SHORT TERM...Today (Tuesday) and Tonight...
Strong winds, blowing dust, and high fire danger will be the
concerns through today. A potent low pressure system to the
northeast of the Borderland will induce a strong pressure gradient
throughout the day. Winds aloft increase as well in response to this
pressure gradient and a 500 mb jet streak approaching NM. This,
coupled with mixing heights to ~600 mb will result in windy
conditions area wide, with values 25 to 40 mph sustained and gusts
50 to 65 mph. Damage to tree limbs and other structures will be
possible. Given the southwest sfc flow, blowing dust can be
expected. NWS Air Quality, RAP CHEM, and analogues based on similar
wind speeds/directions and temps, suggest the potential for
significant blowing dust across the lowlands. Still some uncertainty
on the exact value for VIS, but somewhere between 1 and 3 SM seems
likely with at least the potential for <1SM. As a result, a dust
advisory is in effect midday through the evening hrs from Luna
county eastward into west TX. Additionally, High Wind Warnings are
in effect most areas, expiring this evening, exception being east
slopes of the Sacs, Franklins, and Organs, where values may remain
elevated through much of the night.

Flow shifts to the west and northwest into the overnight hours, a
sign of cold advection from a cold front. As mentioned, wind speeds
will remain elevated east of area mtns, with quite the wind speeds
showing up on MOS guidance for KELP. Compared to Monday night, temps
will be 15 to 20 degrees colder, with values in the 30s and 40s
across the lowlands and 20s in the higher terrain. As this front and
disturbance aloft moves through, there could be a few light showers
across the Sacramento mtns between 00Z and 09Z, although not much in
the way of hazards are expected with this. A slight chance for mtn
showers along with cooler temps and waning breezes describes the
Tuesday night into early Wednesday time frame rather nicely.

&&

.LONG TERM...
We start the long term forecast on Wednesday morning, as the upper
level trough that brought us wind and dust on Tuesday will have
moved off to our east. Cooler air will filter in behind the
trough, so we will have one day of below average temperatures.
Though the strong winds may be gone, we will still be breezy for
most of the day on Wednesday. For Thursday and Friday, we will see
a zonal flow (west to east) develop across the region and that
will jump our temperatures around 5 degrees each day, so that by
Friday afternoon our high temperatures will be running 4 to 8
degrees above average. For this coming weekend we will continue to
see quiet weather with above average high temperatures. The zonal
flow aloft will give us breezy afternoon winds. More of the same
for the start of next week, as we will see little change to our
weather pattern, with above average high temperatures with breezy
afternoon winds under mostly sunny skies.

&&

.AVIATION...06Z TAF CYCLE
Currently VFR conditions at all TAF sites. Wind direction 230-260
15-25G25-35KT. LLWS will continue to be a concern for all sites through
the overnight hours until 15Z. Winds pick back up again Tuesday
with sustained winds 30G40KT at 18Z. East slopes and ridge tops
will still be favored for locally higher wind speeds. BLDU will
more than likely affect every site except for KTCS.

&&

.FIRE WEATHER...
A trough and low pressure system mainly to the north and northeast
will produce windy to very windy conditions across the entire area
this afternoon. Expect 25 to 40 mph sustained winds with gusts 50 to
65 mph. In addition to this, dry conditions will persist with
relative humidity values 12 to 20 percent, but higher across the
elevated terrain, 20 to 35 percent. High fire danger is expected
across much of the area and with high wind speeds, a Red Flag
Warning is in effect across much of the area. Cooler temperatures on
Wednesday, but extremely dry air is anticipated. Min RH in the
single digits just about everywhere with values as low as 3%. There
will be some 10 to 18 mph winds but overall thee values will remain
below critical. A warming trend will then develop Thursday. The
theme through the rest of the week and into the weekend; daily mild
breezes, 10 to 18 mph, warm temperatures, and very dry, critical
humidity. As a result, not expecting Red Flag conditions after
Tuesday due to the marginal winds. No major weather systems appear
on the horizon in the long term with Very Good to Excellent
ventilation each afternoon.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 82  47  72  42 /   0   0   0   0
Sierra Blanca           79  44  66  41 /   0   0   0   0
Las Cruces              80  39  71  38 /   0   0   0   0
Alamogordo              77  37  68  37 /   0   0   0   0
Cloudcroft              53  22  43  28 /  10  20   0   0
Truth or Consequences   74  37  69  37 /   0   0   0   0
Silver City             65  30  59  36 /   0   0   0   0
Deming                  77  36  69  32 /   0   0   0   0
Lordsburg               73  30  68  32 /   0   0   0   0
West El Paso Metro      80  45  72  45 /   0   0   0   0
Dell City               81  42  70  36 /   0   0   0   0
Fort Hancock            85  46  74  40 /   0   0   0   0
Loma Linda              74  40  64  41 /   0   0   0   0
Fabens                  83  44  73  40 /   0   0   0   0
Santa Teresa            79  39  71  38 /   0   0   0   0
White Sands HQ          78  43  70  44 /   0   0   0   0
Jornada Range           76  37  69  37 /   0   0   0   0
Hatch                   76  37  71  36 /   0   0   0   0
Columbus                78  39  71  37 /   0   0   0   0
Orogrande               79  42  69  40 /   0   0   0   0
Mayhill                 66  28  58  32 /   0  10   0   0
Mescalero               64  26  54  30 /   0  20   0   0
Timberon                63  26  53  29 /   0  10   0   0
Winston                 71  20  68  23 /   0   0   0   0
Hillsboro               71  32  67  37 /   0   0   0   0
Spaceport               74  34  69  35 /   0   0   0   0
Lake Roberts            64  24  61  29 /   0   0   0   0
Hurley                  69  28  63  29 /   0   0   0   0
Cliff                   73  20  69  24 /   0   0   0   0
Mule Creek              64  28  62  33 /   0   0   0   0
Faywood                 69  31  63  35 /   0   0   0   0
Animas                  76  32  71  32 /   0   0   0   0
Hachita                 76  32  69  32 /   0   0   0   0
Antelope Wells          74  36  71  36 /   0   0   0   0
Cloverdale              69  33  66  37 /   0   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...High Wind Warning from 8 AM this morning to 6 AM MDT Wednesday
     for NMZ413>416.

     Blowing Dust Advisory from 11 AM this morning to 7 PM MDT this
     evening for NMZ407-411-413-417.

     Red Flag Warning from 11 AM this morning to 7 PM MDT this
     evening for NMZ111-112.

     High Wind Warning from 8 AM this morning to 9 PM MDT this
     evening for NMZ402>412-417.

     Wind Advisory until 8 AM MDT this morning for NMZ414>416.

     Wind Advisory from 8 AM this morning to 9 PM MDT this evening
     for NMZ401.

TX...High Wind Warning from 8 AM this morning to 6 AM MDT Wednesday
     for TXZ419.

     Blowing Dust Advisory from 11 AM this morning to 7 PM MDT this
     evening for TXZ418>424.

     Red Flag Warning from 11 AM this morning to 7 PM MDT this
     evening for TXZ055-056.

     High Wind Warning from 8 AM this morning to 9 PM MDT this
     evening for TXZ418-420-421-423.

     Wind Advisory from 8 AM this morning to 9 PM MDT this evening
     for TXZ422-424.

&&

Delizio/Brice
Hazardous weather outlook, Apr 11, 5:15 AM MST, 22 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
615 AM MDT Mon Apr 11 2022

NMZ401>417-TXZ418>424-121215-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
615 AM MDT Mon Apr 11 2022

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...Today and Tonight

By this afternoon we will see west southwest winds of 20 to 30
mph with some higher gusts. We could also see some patchy areas of
blowing dust mainly across the lowlands.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

We will see very windy and dry conditions on Tuesday. Blowing
dust will be also possible on Tuesday. The winds on Tuesday may be
capable of producing some property damage. For the rest of the
week and into the weekend, we will see less wind, but it will
still be a little breezy at times.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 high wind. Local standard time, as filed.

High Wind, Southern Tularosa Basin

When
April 12, 4:10 AM MST to April 13, 5:00 AM MST
Where
Southern Tularosa Basin forecast zone
Measured
70 kt (81 mph) measured gust
Reported by
Mesonet

A peak gust of 80 mph was recorded at San Agustin Pass. Other gusts across the zone included 64 mph at the White Sands Missile Range LC-32 site, 63 mph at the Main Post and 62 mph at Building 1830.

High Wind, Central Tularosa Basin

When
April 12, 10:00 AM MST to 4:00 PM MST
Where
Central Tularosa Basin forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet

A peak gust of 62 mph was recorded at the Brillo West mesonet site located on the White Sands Missile Range. The Pony and Delta Clipper sites, also on the range, recorded a peak gust of 60 mph.

High Wind, Lowlands of the Bootheel

When
April 12, 10:00 AM MST to 2:00 PM MST
Where
Lowlands of the Bootheel forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
RAWS
Coordinates
32.326, -108.548 (the zone’s center; the record gives no point)

The Hachita Valley RAWS recorded a peak gust of 58 mph.

High Wind, Southwest Desert/Lower Gila River Valley

When
April 12, 12:00 PM MST to 5:00 PM MST
Where
Southwest Desert/Lower Gila River Valley forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
32.326, -108.548 (the zone’s center; the record gives no point)

An NMDOT site on the Lordsburg Playa at mile marker 11 on Interstate 10 recorded a peak gust of 58 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2022Every state in 2022This day in weather historyWarnings in New Mexico, April 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1019493, 1019495, 1019496, 1019498.